Abstract: Ketamine, an antagonist of the N-methyl-d-aspartate receptor, has a rapid antidepressant effect, and its withdrawal may induce depression. However, the duration of depression and possibility of spontaneous remission remain unclear. We describe a male patient with ketamine dependence who developed depressive and anxiety symptoms soon after ketamine withdrawal. His mood symptoms remitted without medication after 1 month. This case suggests that clinicians should be aware that patients receiving ketamine may experience withdrawal symptoms, including depression and anxiety. Further research is required to elucidate the natural course of depression after ketamine withdrawal.
*Department of Psychiatry, Changhua Christian Hospital, Changhua; †Institute of Clinical Medical Science, China Medical University; and ‡Department of Psychiatry, China Medical University Hospital, Taichung; and §Department of Psychiatry, Kaohsiung Chang Gung Memorial Hospital, Kaohsiung, Taiwan.
Address correspondence and reprint requests to Chieh-Hsin Lin, MD, PhD, No. 123, Da-Pi Rd, Niao-sung District, Kaohsiung City, Taiwan; E-mail: firstname.lastname@example.org
Conflicts of Interest and Source of Funding: The authors have no conflicts of interest to declare.